Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 124, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 6, 2003, 3:20 PM CDT for Allen County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 3:20 PM CDT (20:20 UTC)
- Expired
- May 6, 2003, 4:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Allen County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 11:40 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 062020 SVRICT KSC001-062115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN SOUTHEAST KANSAS * UNTIL 415 PM CDT. * AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF MORAN...OR ABOUT 11 MILES EAST OF IOLA...MOVING NORTHEAST AT 25 MPH. ANOTHER AREA OF SEVERE THUNDERSTORMS WAS ALSO ENTERING WESTERN SECTIONS OF ALLEN COUNTY ALSO. * THE SEVERE THUNDERSTORM WILL BE NEAR MORAN AROUND 320 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ALLEN COUNTY UNTIL 415 PM CDT. LAT...LON 3792 9550 3774 9551 3775 9509 3803 9510 $$ /KETCHAM NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:55 AM CDT, 11 hours 25 minutes earlier.
Area forecast discussion, May 6, 3:55 AM CDT, 11 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 355 AM CDT TUE MAY 6 2003 MAIN FCST CONCERN THIS PACKAGE REVOLVES AROUND CONVECTIVE ACTIVITY TDAY OVER SE KS WITH POSSIBILITY OF SVR TSRA. TDAY: CONVECTIVE ACTIVITY SHUD BE ONGOING AT THE BEGINNING OF THE PERIOD AS NOSE OF 850MB JET DEVELOPS TSRA OVER NW KS. LOW LEVEL LOW WL CONTINUE TO FEED MOISTURE INTO THE STORMS WHICH SHUD ALLOW THEM TO TRACK EAST WITH THE UPPER FLOW. A SHORT WAVE WL KICK OUT INTO CWA BY AROUND 18Z TDAY, WHICH SHUD START NEXT ROUND OF ACTIVITY. BUT FEEL THE BEST THREAT FOR TSRA WL BE THIS AFTERNOON OVER SE KS, WHERE MESO-ETA IS FCSTING GREATER THAN 4000J/KG OF CAPE WITH NO CAP. THE QUESTION WL BE IF ANY FEATURE WL BE ABLE TO FOCUS THE TSRA DEVELOPMENT. FOR NOW WL JUST LEAVE CHANCE POPS OVER SE WITH LACK OF FOCUS MECHANISM. ATTM THE BEST TIME FRAME FOR DEVELOPMENT WOULD BE AROUND NOON. IF SOMETHING DOES DEVELOP, SVR TS WL DEFINITELY BE POSSIBLE, WITH 0-6KM SHEAR BETWEEN 40 AND 50KTS AND PLENTY OF INSTABILITY. THIS ACTIVITY SHUD QUICKLY MOVE OFF EAST BY EARLY EVENING. TNGHT: AS 850MB LOW LIFTS NORTHEAST, EXPECT LOW LEVEL FLOW TO BECOME MORE NORTHERLY, WITH A DIFFUSE FRONT SITUATED JUST SOUTH OF THE KS BORDER. PREV FCST HAD SLGHT CHANCE IN EARLY FOR SE, BUT FEEL THIS ACTIVITY SHUD MOVE OUT BY THEN. WED-WED NGHT: BY WED AFT ANOTHER STRONG SHORT WAVE WL BE DIGGING OVER DESERT SW. LATER WED AFTERNOON INTO THE EVENING HOURS A WARM FRONT SHUD GET ITS ACT TOGETHER BASICALLY JUST SOUTH OF KS/OK BORDER. FEEL THE BEST SHOT FOR CONVECTION WL BE JUST SOUTH OF CWA, SO WL ADJUST POPS ACCORDINGLY, WITH SLGHT OVER SE KS. WED NGHT LOOKS PRETTY ACTIVE, AS 110KT UPPER JET KICKS OUT INTO PLAINS, WITH CENTRAL AND THEN NE KS IN THE LEFT FROM QUAD OF THIS FEATURE. AT THE SAME TIME 850MB JET REALLY KICKS UP WITH MAX CONVERGENCE OVER SE KS. THERE ALSO APPEARS TO BE A BIG DRY PUNCH AT 850MB WED NGHT, THAT MAY FOCUS SOME OF THE TSRA DEVELOPMENT. CURRENT FCST HAS 50 POPS AND SEE NO REASON TO CHANGE THIS NOW, WITH THESE POPS ABOVE GUIDANCE. TO ADD FUEL TO THE FIRE, THERE WL BE PLENTY OF ELEVATED INSTABILITY WED NGHT, WITH 700-500 LAPSE RATES AROUND 7.5-8.0 AND LIS ABOVE 850MB AROUND -5 TO -7. NEEDLESS TO SAY, WED NGHT COULD BE ACTIVE. THURS: BY THURS 18Z THE CORE OF JET MAX WL BE CENTERED OVER GENERALLY OK, WITH NE KS IN THE LEFT FRONT QUAD. WARM FRONT SHUD SET UP GENERALLY ALONG THE KS/MO BORDER THAN BACK TO THE SFC LOW CENTERED OVER NORTH CENTRAL KS. THE DRYLINE LOOKS TO BE SITUATED THROUGH EASTERN KANSAS, AND SURGING THROUGH THE AFTERNOON. THE BEST AREA COVERAGE OF STORMS LOOKS TO GENERALLY OVER EASTERN NE/W IOWA, CLOSER TO THE WARM FRONT. BUT STORMS SHUD ALSO FIRE NEAR THE SURGING DRY LINE. SO CONVECTIVE ACTIVITY THURS WL DEPEND ON THE POSITION OF THIS DRYLINE, WHICH SHUD BECOME MORE DEFINED WITH LATER SHIFTS. FRI-MON: WITH THE EXCEPTION OF SAT EVENING, CONFIDENCE IS LOW ON PRECIP DEVELOPMENT. BY 12Z FRI CLOSED UPPER LOW WL BE SITTING GENERALLY OVER NV AS WARM FRONT LIFTS NORTH. SOME DIFFERENCES ON WARM FRONT PLACEMENT BETWEEN GFS AND ECM. THE GFS HAS THIS FRONT FURTHER SOUTH THAN THE ECM. NEVER THE LESS FEEL EASTERN PORTION OF CWA WL HAVE THE BEST SHOT AT TSRA. IT APPEARS A DRY SLOT MIGHT SHUT OFF PRECIP CHANCES OVER WESTERN PORTION OF CWA, AND WL ADJUST POPS ACCORDINGLY. IT APPEARS THE BEST SHOT FOR CONVECTION FRI NIGHT WOULD BE WHERE THE BEST 850MB CONVERGENCE IS, WHICH WOULD BE OVER NE KS. BUT WL KEEP A SLGHT CHANCE OVER SE KS UP TO SLN WHERE BEST LOW LEVEL MOISTURE ADVECTION WL BE. BY 12Z SAT UPPER CLOSED LOW WL BE SITUATED OVER NORTHERN ROCKIES WITH SFC LOW DEVELOPING ACROSS PLAINS. THE GFS HAS THIS SFC LOW PLACED OVER NW NEBRASKA, WHILE ECM HAS IT OVER THE SOUTH CENTRAL PORTION OF THE CORNHUSKER STATE. REGARDLESS OF WHICH ONE VERIFIES, IT LOOKS LIKE A DRY LINE WL ONCE AGAIN DEVELOP AND SHIFT EAST THROUGH THE AFTERNOON. THIS FEATURE SHUD BE THE FOCUS FOR TSRA. CONSIDERING THE MODELS PERFORMANCE LATELY ON DRY LINE PLACEMENT, WL JUST KEEP CHANCE POPS EVERYWHERE. BUT GIVEN PERFECT MODEL PROG, WOULD EXPECT BEST CHANCE OVER SE KS. THINGS GET TRICKY AGAIN SUNDAY AS FRONT MAY STALL ALONG KS-OK BORDER OR JUST SOUTH AS UPPER FLOW BECOMES PARALLEL TO FRONT. WL KEEP SLGHT CHANCE IN SUN, AND WL ONLY KEEP SLGHT CHANCE IN SUN NGHT OVER SOUTH CENTRAL AND SE ZONES. WL KEEP MON DRY FOR NOW AS IT APPEARS PRECIP ACTIVITY SHUD REMAIN SOUTH OF CWA. FCSTID = 7 ICT 77 55 77 60 / 20 10 10 50 HUT 75 54 75 58 / 20 10 10 50 EWK 76 54 76 59 / 20 10 10 50 EQA 77 55 77 61 / 20 10 10 50 WLD 79 57 78 63 / 20 10 20 50 RSL 70 50 70 52 / 40 10 10 50 GBD 72 52 72 54 / 30 10 10 50 SLN 74 53 74 58 / 40 10 10 50 MPR 76 54 76 59 / 20 10 10 50 CFV 82 57 80 62 / 40 10 20 50 CNU 82 56 78 61 / 40 10 20 50 K88 80 55 78 61 / 40 10 20 50 .ICT... KS...NONE. LAWSON
Hazardous weather outlook, May 6, 5:30 AM CDT, 9 hours 50 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 530 AM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL A THREAT FOR SEVERE THUNDERSTORMS TODAY MAINLY EAST OF A EUREKA TO SEDAN LINE. STORMS THAT DEVELOP WILL HAVE A GOOD POTENTIAL TO PRODUCE VERY LARGE HAIL ALONG WITH A COUPLE OF TORNADOES. THE SEVERE WEATHER THREAT WILL DIMINISH QUICKLY AS THE EARLY EVENING HOURS APPROACH. SURFACE LOW PRESSURE WILL TRACK NORTH TODAY INTO SOUTHEAST KANSAS. JUICY LOW LEVEL MOISTURE WILL FOLLOW THIS LOW NORTH, AND IS EXPECTED TO BE IN PLACE BY EARLY THIS AFTERNOON. STORMS MAY FIRE ALONG A DEVELOPING WARM FRONT AND DRY LINE INTERSECTION, WHICH WILL BE SITUATED OVER SOUTHEAST KANSAS. LOOK FOR THUNDERSTORM DEVELOPMENT NEAR THIS FEATURE AROUND NOON. WITH HIGH INSTABILITY AND MODERATE SHEAR, ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL, AS WELL AS A COUPLE TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY EVENING INTO THE NIGHTTIME HOURS AS LOW LEVEL WINDS, AHEAD OF AN APPROACHING STORM SYSTEM, PUMP ABUNDANT MOISTURE INTO THE AREA. THE THREAT FOR SEVERE STORMS WILL CONTINUE INTO THURSDAY OVER EASTERN KANSAS. THE NEXT CHANCE FOR SEVERE STORMS WILL THEN COME SATURDAY AFTERNOON AND EVENING, AS A VIGOROUS UPPER LEVEL WAVE TRACKS ACROSS THE NORTHERN PLAINS, ALLOWING A DRY LINE TO SURGE OVER EASTERN KANSAS. THE EXACT TRACK OF THESE SMALLER SCALE FEATURES ARE STILL UNCERTAIN, SO PLEASE CHECK BACK FOR LATER UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON
In the hours before
Special weather statement, May 6, 12:25 PM CDT, 2 hours 55 minutes before
KSZ049-051>053-061800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1225 PM CDT TUE MAY 6 2003 SEVERE THUNDERSTORM WATCH NUMBER 265 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS: SALINE MARION MCPHERSON THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. THE STORM PREDICTION CENTER HAS UPGRADED THE THUNDERSTORM WATCH TO A TORNADO WATCH #269 FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS: CHASE KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:23 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 52 min |
| May 6, 7:02 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 58 min |
| May 6, 3:12 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 78 min |
| May 6, 3:55 PM CDT | Tornado Warning | ICT | Allen | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.